Alert archive / Wyoming / Red Flag Warnings in 2012

Red Flag Warning 23, NWS Riverton, WY

August 13, 20127 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Aug 13, 2012, 11:35 PM MDT for 7 counties in Wyoming. It took effect at Aug 14, 2012, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2012, 11:35 PM MDT (05:35 UTC)
In effect from
Aug 14, 2012, 11:00 AM MDT
Expired
Aug 14, 2012, 8:00 PM MDT
In force
9 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 58 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 5.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6357 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WWUS85 KRIW 140535
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1135 PM MDT MON AUG 13 2012

...RED FLAG WARNING IN EFFECT FOR LOW RELATIVE HUMIDITY AND GUSTY
WIND FROM 11 AM THROUGH 9 PM MDT...

.THE APPROACH OF A COLD FRONT MOVING IN FROM MONTANA WILL CAUSE
RELATIVE HUMIDITY TO DECREASE SIGNIFICANTLY THROUGH THE AFTERNOON
HOURS. THIS APPROACH OF THIS FRONT IS ALSO EXPECTED TO CREATE
GUSTY WIND ACROSS SOUTHERN WYOMING AS WELL AS NATRONA COUNTY AND
THE ABSAROKAS. THESE WILL COMBINE WITH CRITICALLY DRY FUELS TO CREATE
DANGEROUS FIRE BEHAVIOR THIS AFTERNOON.

WYZ277-279-280-289-300-142230-
/O.NEW.KRIW.FW.W.0023.120814T1700Z-120815T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
NATRONA COUNTY/CASPER BLM-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-CASPER MOUNTAIN-
1135 PM MDT MON AUG 13 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 277...279...
280...289 AND 300...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM MDT TUESDAY.

* AFFECTED AREA...FIRE WEATHER ZONES 277...279...280...289 AND 
  300.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...GUSTY WIND IN EXCESS OF 25 MPH WILL COMBINE WITH LOW 
  HUMIDITY IN THE LOW TEENS AND CRITICALLY DRY FUELS TO CREATE 
  CONDITIONS FAVORABLE FOR SIGNIFICANT FIRE GROWTH TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WYZ286-142230-
/O.NEW.KRIW.FW.W.0023.120814T1700Z-120815T0300Z/
ABSAROKA MOUNTAINS/NORTH SHOSHONE NF-
1135 PM MDT MON AUG 13 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 286...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM MDT TUESDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 286.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...GUSTY WIND IN EXCESS OF 25 MPH WILL COMBINE WITH LOW 
  HUMIDITY IN THE LOW TEENS AND CRITICALLY DRY FUELS TO CREATE 
  CONDITIONS FAVORABLE FOR SIGNIFICANT FIRE GROWTH TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
056 
WWUS85 KRIW 141907
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
107 PM MDT TUE AUG 14 2012

...RED FLAG WARNING IN EFFECT FOR LOW RELATIVE HUMIDITY AND GUSTY
WIND THROUGH 9 PM MDT...

.THE APPROACH OF A COLD FRONT MOVING IN FROM MONTANA WILL CAUSE
RELATIVE HUMIDITY TO DECREASE SIGNIFICANTLY THROUGH THE AFTERNOON
HOURS. THIS APPROACH OF THIS FRONT IS ALSO EXPECTED TO CREATE
GUSTY WIND ACROSS SOUTHERN WYOMING AS WELL AS NATRONA COUNTY AND
THE ABSAROKAS. THESE WILL COMBINE WITH CRITICALLY DRY FUELS TO
CREATE DANGEROUS FIRE BEHAVIOR THROUGH EARLY THIS EVENING.

WYZ277-279-280-289-300-150300-
/O.CON.KRIW.FW.W.0023.000000T0000Z-120815T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
NATRONA COUNTY/CASPER BLM-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-CASPER MOUNTAIN-
107 PM MDT TUE AUG 14 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 277...
279...280...289 AND 300...

* AFFECTED AREA...FIRE WEATHER ZONES 277...279...280...289 AND 
  300.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...GUSTY WIND IN EXCESS OF 25 MPH WILL COMBINE WITH LOW 
  HUMIDITY IN THE LOW TEENS AND CRITICALLY DRY FUELS TO CREATE 
  CONDITIONS FAVORABLE FOR SIGNIFICANT FIRE GROWTH TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WYZ286-150300-
/O.CON.KRIW.FW.W.0023.000000T0000Z-120815T0300Z/
ABSAROKA MOUNTAINS/NORTH SHOSHONE NF-
107 PM MDT TUE AUG 14 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 286...

* AFFECTED AREA...FIRE WEATHER ZONE 286.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...GUSTY WIND IN EXCESS OF 25 MPH WILL COMBINE WITH LOW 
  HUMIDITY IN THE LOW TEENS AND CRITICALLY DRY FUELS TO CREATE 
  CONDITIONS FAVORABLE FOR SIGNIFICANT FIRE GROWTH TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
935 
WWUS85 KRIW 150200
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
800 PM MDT TUE AUG 14 2012


WYZ277-279-280-286-289-300-150300-
/O.CAN.KRIW.FW.W.0023.000000T0000Z-120815T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
NATRONA COUNTY/CASPER BLM-ABSAROKA MOUNTAINS/NORTH SHOSHONE NF-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-CASPER MOUNTAIN-
800 PM MDT TUE AUG 14 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 277...279...280...286...289...AND
300. 

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE RED
FLAG WARNING. WIND SPEEDS HAVE DECREASED AND RELATIVE HUMIDITY HAS
INCREASED. RED FLAG CONDITIONS ARE NO LONGER EXPECTED. 

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 13, 11:25 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 13, 11:25 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1125 PM MDT MON AUG 13 2012

.SHORT TERM...MONDAY THROUGH WEDNESDAY NIGHT
MORNING DISTURBANCE FOUGHT THROUGH THE FLOW AND BROUGHT SOME MORNING
CONVECTION TO OUR CENTRAL ZONES. THIS DISTURBANCE IS NOW EXITING THE
AREA. THE OTHER WEAK MORNING DISTURBANCE IS NOW MOVING THROUGH THE
BIGHORN BASIN AND NERN ZONES WITH ISOLATED WEAK CONVECTION. THE NEXT
DISTURBANCE IS MOVING INTO SCNTRAL IDAHO AND THIS IS EXPECTED TO
MOVE INTO SWRN WYOMING LATER THIS AFTERNOON INTO THE EARLY EVENING
WITH ISOLATED SHOWERS AND THUNDERSTORMS. TUESDAY LOOKS VERY WARM TO
HOT WITH ISOLATED STORMS CONFINED TO THE SWRN CORNER. LATER TUESDAY
NIGHT THE FRONT EDGES INTO THE FAR NORTH AND THEN MOVES QUICKLY INTO
CENTRAL WYOMING WEDNESDAY MORNING AND INTO THE RED DESERT BY
WEDNESDAY EVENING. H8-H7 FRONTOGENESIS LOOKS PRETTY GOOD ACROSS THE
NRN ZONES WEDNESDAY INTO WEDNESDAY EVENING ALONG WITH POTENTIAL
RIGHT ENTRANCE REGION JET STREAK SUPPORT. INCREASED THE NORTHERN
MOUNTAIN POPS TO LIKELY AND THE EASTERN ZONES AND FOOTHILL LOCATIONS
TO CHANCE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. ENOUGH PUSH WITH
THIS FRONT AND MOISTURE TO LIKELY BRING LOW CLOUDS SWD INTO THE
CENTRAL ZONES WEDNESDAY NIGHT INTO THURSDAY MORNING. COOL ENOUGH MID
LEVEL TEMPS EXIST FOR SOME HIGHER ELEVATION SNOW IN NRN MOUNTAINS...
MAINLY THE BIGHORNS WHERE A COUPLE INCHES IS POSSIBLE ABOVE 10K.
TEMPERATURES WILL BE AS MUCH AS 25-30 DEGREES COOLER ACROSS THE
NORTH ON WEDNESDAY WITH CENTRAL ZONES A LITTLE TRICKIER WITH THE
FRONTS ARRIVAL WEDNESDAY MORNING. THURSDAY SHOULD REMAIN COOL ACROSS
THE NORTH...A LITTLE COOLER YET IN THE CENTRAL BUT STILL WARM IN THE
FAR WEST AND SOUTH.

.LONG TERM...THURSDAY THROUGH MONDAY
FORECAST MODELS IN GOOD AGREEMENT WITH EVOLUTION OF OVERALL PATTERN
OF THE MEDIUM-RANGE PERIOD. TROUGH DEEPENS IN THE CENTRAL PLAINS
WITH CORRESPONDING AMPLIFICATION OF RIDGE TO OUR WEST BY THE
WEEKEND. THIS KEEPS THE FORECAST AREA IN DRIER NORTHWEST FLOW FRIDAY
AND SATURDAY WITH RIDGE AXIS REMAINING TO OUR WEST. ENOUGH CYCLONIC
FLOW TO LIMIT TEMPERATURE REBOUND ON FRIDAY IN JOHNSON AND NATRONA
COUNTIES. EVERYWHERE ELSE SHOULD SEE TEMPERATURES AROUND NORMAL.
EASTERN ZONES WILL BEGIN SLIGHT WARM-UP SATURDAY WITH ALMOST THE
ENTIRE FORECAST AREA SEEING TEMPERATURES AROUND CLIMATOLOGICAL
NORMAL. THE ECMWF DOES TRY TO SWING A REINFORCING SHOT OF COOLER AIR
THROUGH THE EASTERN ZONES SATURDAY WITH CYCLONIC FLOW PERSISTING.
FOR NOW HAVE STUCK WITH MODEL BLEND OF SLIGHT WARM-UP. RIDGE AXIS
TRAVERSES WYOMING FROM WEST-TO-EAST ON SUNDAY WITH FLOW BECOMING
MORE SOUTHWEST AND TEMPERATURES RISING TO AT OR ABOVE NORMAL. FRIDAY
THROUGH SUNDAY PERIOD TO BE DRY BUT WILL TREND MONDAY TOWARD
CLIMATOLOGY AS FLOW VEERS TO THE WEST. SOME DISCREPANCY BETWEEN THE
MODELS FOR MONDAY AND BEYOND. HOWEVER...FOR NOW APPEARS THAT FLOW
WILL BE ZONAL WITH READINGS NEAR NORMAL.

.AVIATION.../06Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL THROUGH 06Z WEDNESDAY. SMOKE FROM THE
IDAHO WILDFIRES WILL CONTINUE TO MOVE THROUGH WY. VISIBILITY WILL BE
REDUCED AT TIMES WITH MVFR CONDITIONS OCCURRING IN PLACES THROUGH
18Z. BREEZY AFTERNOON WIND WILL OCCUR IN PLACES WITH SPEEDS OF 15 TO
20 KNOTS...DECREASING AFTER 01Z. ISOLATED SHOWERS AND STORMS ARE
FORECAST IN THE FAR SOUTH AND SOUTHWEST FROM 20Z UNTIL 02Z.

.FIRE WEATHER...
FIRE DANGER WILL GENERALLY INCREASE IN ALL AREAS ON TUESDAY AS IT
CONTINUES VERY WARM TO HOT WITH THE POTENTIAL FOR EVEN LOWER
MINIMUM RELATIVE HUMIDITIES AND SOME BREEZY CONDITIONS. A COLD
FRONT WILL THEN MOVE DOWN FROM THE NORTH LATE TUESDAY NIGHT INTO
THE NORTHERN PART OF THE DISTRICT AND MOVE INTO THE CENTRAL ZONES
WEDNESDAY MORNING. BY EVENING...THE COLD FRONT WILL MOVE SOUTHWEST
INTO THE RED DESERT. SHOWERS ARE LIKELY IN THE NORTHERN MOUNTAINS
WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY THE BIGHORNS. ONLY
ISOLATED THUNDERSTORMS ARE EXPECTED. ELEVATIONS ABOVE 10K WILL
EVEN SEE A LIGHT DUSTING OF SNOW WEDNESDAY NIGHT. THE FAR WEST
WILL REMAIN GENERALLY DRY THOUGH WITH ONLY A SLIGHT COOL DOWN. THE
NORTHERN ZONES WILL COOL OFF BY 20-30 DEGREES BETWEEN TUESDAY AND
WEDNESDAY WITH 10-15 DEGREES OF COOLING IN THE CENTRAL ZONES.
A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT MAINLY IN THE FAR
SOUTHWESTERN PART OF THE DISTRICT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...CNJ
AVIATION...AR
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 13, 2:33 PM MDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MDT MON AUG 13 2012

WYZ001>020-022>030-141300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
233 PM MDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...REST OF TODAY AND TONIGHT

ISOLATED MOUNTAIN THUNDERSTORMS EXPECTED THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ELEVATED FIRE DANGER DUE TO GUSTY WESTERLY WIND AND LOW
HUMIDITY ACROSS MUCH OF THE REGION.

WEDNESDAY...TURNING MUCH COOLER EAST OF THE CONTINENTAL DIVIDE WITH
HIGH TEMPERATURES 15 TO 25 DEGREES COOLER THAN TUESDAY. GUSTY
NORTHWEST WIND OF 30 TO 50 MPH COULD IMPACT PORTIONS OF BIG HORN
AND JOHNSON COUNTIES.

WEDNESDAY NIGHT...LIGHT SNOW IS POSSIBLE ABOVE 9000 FT IN THE
ABSAROKA AND BIGHORN MOUNTAIN RANGES. SNOW ACCUMULATIONS OF A FEW
INCHES ARE MOST LIKELY IN THE BIGHORNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.